Antibiotics trigger dangerous infection

By  | 

FREMONT, Neb. The Center for Disease Control says up to 50-percent of the antibiotics we take - are not being used properly , and a Fremont Health doctor says it can make you sick. In this month's Health Check, Serese Cole tell us about a dangerous infection impacting more than a half million people a year - all because of medication.

Jackie Beaton is a woman on the go. But a few years back, a stubborn illness brought the busy wife and mom to a stop.

"I have to say it's the worst pain probably I've ever felt," said Beaton.

Her abdominal pain was so intense she ended up in the emergency room. After several tests - she learned the cause.

Clostridium Difficile - or C.Diff.

"It's a bacteria infection of the Colon," said Fremont Health Infectious Disease Specialist Dr. Angela Sukstorf.

The irony is - it's caused by medicine meant to help us feel better.

Dr. Sukstorf says antibiotics kill bad bacteria that make us sick.
But..

"It kills all the good bacteria in the colon so the c-difficile are able to grow and start to produce toxins that cause damage to the inside of the colon," Dr. Sukstorf explained.

The results are watery diarrhea, chills and fever, nausea and abdominal pain.

"It can become life threatening," said Sukstorf.

The good news is - it can also be prevented.

"I think consumers can do something about it. They can be aware of what can be treated with antibiotics and what cannot."

Serese Cole, "A sore throat, a cold, bronchitis, the flu - even some sinus infections cannot be treated with antibiotics. So don't even request it from your doctor."

"You're not going to get better. You need to use symptomatic relief - things like nasal decongestants, cough suppressants, Tylenol and ibuprofen," added Dr. Sukstorf.

"I never heard of C. Diff.," admitted Beaton.

Jackie learned about C. Diff the hard way.

"I'm probably like a lot of people. I went to my doctor - and I really expected to have some kind of magic fix - or medication for my sinus issue," Beaton said.

Instead, she got worse.
Now she'll think twice before asking for antibiotics.

"If it can be treated with over -the-counter medications, cough medicine or Sudafed - I'm going to stick with that," Beaton said.

The misuse of antibiotics is just one way you can get "C. Diff".
The infection is very contagious - especially in hospital settings.
Dr. Sukstorf's advice to us: Make sure medical staff wash their hands every time you come in contact with them... and you should wash your hands every time you leave the hospital.